Get your full text copy in PDF
Marita Nittner-Marszalska, Agnieszka Muszynska, Andrzej M. Fal, Maryla Krasnowska, Bernard Panaszek
Am J Case Rep 2010; 11:78-82
Background: Anaphylaxis is the most serious and potentially life-threatening reaction which can occur after any drug. Although its clinical picture is well defined, its individual manifestations may vary greatly in their onset, time-course, and clinical symptoms, which makes the its diagnosis difficult.
Case Report: A case of recurrent IgE-dependent anaphylaxis is reported which was induced by omeprazole with cross-sensitivity to other PPIs in a 67-year-old woman with coronary heart disease in whom the recurrent anaphylactic symptoms were mistaken for episodes of stenocardial pain. The IgE-dependent mechanism of this reaction and the cross-reactivity with pantoprazole were documented by positive intradermal tests with this drugs. Oral challenge with an H2 blocker, dictated by the postulated cross-reactivity of PPIs and all imidazoles, was performed. The result of an oral challenge with ranitidine was negative.
Conclusions: Proton pump inhibitors, commonly regarded as safe, can cause severe anaphylaxis. The diagnosis of anaphylaxis in elderly patients is difficult because anaphylactic symptoms may imitate those of many coexisting disorders. Symptoms of drug-induced anaphylaxis can recur in reactions to the same factor, presenting a varied clinical picture and progressive intensity.